Florida, 2003Damaging Wind in Florida, August 7, 2003
August 7, 2003 · NWS TAE · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 7, 9:10 AM EST, 35 minutes earlier.
Area forecast discussion, Aug 7, 9:10 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1010 AM EDT THU AUG 7 2003
STRONG CONVECTION MOVING IN ORGANIZED FASHION ACROSS SW GEORGIA AND
FLORIDA BIG BEND. NO REPORTS OF WIND DAMAGE THIS MORNING. WITH
PROGRESS OF THIS SYSTEM WE WILL UPDATE ZONES TO LOWER RAIN CHANCES
IN SE ALABAMA AND WESTER PANHANDLE THIS AFTERNOON.
OTHERWISE LITTLE CHANGE TO PREVIOUS FORECAST.
GOREE
PREVIOUS DISCUSSION FOLLOWS
.OVERVIEW...THE BIG UPPER LOW IS PINWHEELING ACROSS SRN QUEBEC EARLY
THIS MORNING. SEVERAL VORT LOBES ARE MOVING SSEWD DOWN THE BACK SIDE
OF THE TROUGH. MCS ACTIVITY IS W OF THE AREA THIS MORNING OVER MS
AND SW AL. WATER VAPOR IMAGERY INDICATES ADVERTISED MID/UPPER LEVEL
DRY AIR IS MAKING HEADWAY TO THE SE AND IS NOW OVERSPREADING OUR
CWFA. THE NEAREST NOTICEABLY DRIER BOUNDARY LAYER AIR IS WELL N OVER
THE TN, OH, AND MID MS VALLEYS, N OF A SURFACE TROUGH.
.SHORT TERM...TODAY THROUGH SAT. THERE HAS BEEN LITTLE CHANGE IN THE
MODELS OVER THE LAST 24 HOURS AND THE FORECAST WILL THEREFORE NOT BE
CHANGED ALL THAT MUCH. THE HIGH AMPLITUDE UPPER LEVEL TROUGH WILL
HANG TOUGH THROUGH THE WEEKEND, ALTHOUGH ITS MEAN AXIS WILL
RETROGRADE VERY SLIGHTLY TO THE W. THIS WILL ALLOW PORTIONS OF THE
FORECAST AREA TO COME UNDER INCREASINGLY FAVORABLE UPPER JET
DYNAMICS. WHEN COMBINED WITH THE AFOREMENTIONED MID LEVEL DRY AIR,
CHANCES FOR DAMAGING WIND GUSTS WILL INCREASE. THIS HAS BEEN, AND
WILL AGAIN BE, MENTIONED IN THE HWO AND WAS RECENTLY OUTLOOKED BY
SPC. DESPITE THIS SEVERE POTENTIAL, OVERALL COVERAGE OF STORMS WILL
DECREASE OVER THE WEEKEND, AS THE DRY AIR WORKS EVER LOWER INTO THE
ATMOSPHERE. FOR ONE MORE DAY, WE SHOULD SEE FAIRLY UNIFORM HIGH
POPS. BEGINNING FRI, A NW TO SE POP GRADIENT WILL BE MAINTAINED.
EXISTING POPS WILL NOT BE CHANGED MORE THAN 10 PERCENT IN EITHER
DIRECTION THROUGH SAT.
.MARINE...GENERAL W-SW FLOW WILL CONTINUE OVER THE WATERS INTO EARLY
NEXT WEEK. COULD SEE SUSTAINED WINDS APPROACH 15 KT TODAY, BUT WE
ARE NOT ANTICIPATING THE NEED FOR ANY HEADLINES.
.FIRE WX...NO LOW RH CONCERNS. EVEN THOUGH MEAN RH WILL DECREASE
OVER THE WEEKEND, SURFACE RH WILL REMAIN WELL ABOVE CRITICAL LEVELS.
.EXTENDED...SUN THROUGH WED. NO CHANGES PLANNED.
.PRELIMINARY POINT TEMPS/POPS...
TLH 88 73 90 71 / 70 40 50 30
PFN 86 76 89 75 / 70 30 40 20
DHN 86 71 90 71 / 60 30 30 20
ABY 88 71 90 70 / 60 30 30 20
VLD 89 72 90 71 / 70 40 50 30
CTY 87 74 87 72 / 70 40 60 30
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
18-WOOL
Hazardous weather outlook, Aug 7, 5:00 AM EST, 4 hours 45 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-081000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT THU AUG 7 2003
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE (TODAY AND TONIGHT)...
THE JET STREAM WILL DIP UNUSUALLY FAR INTO THE DEEP SOUTH OVER THE
NEXT COUPLE OF DAYS. IN ADDITION...SOME DRIER AIR WILL MOVE IN AT
UPPER LEVELS OF THE ATMOSPHERE...WHILE LOWER LEVELS REMAIN QUITE
MOIST AND UNSTABLE AHEAD OF AN APPROACHING SURFACE FRONT. FOR THESE
REASONS...THE STORM PREDICTION CENTER IS CALLING FOR A SLIGHT RISK
OF SEVERE THUNDERSTORMS TODAY ACROSS SOUTHERN ALABAMA...CENTRAL AND
SOUTHWEST GEORGIA AND THE FLORIDA PANHANDLE. THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WIND GUSTS FROM LATE AFTERNOON THROUGH
EVENING. IN ADDITION...THE GROUND IS QUITE SATURATED AND LOCALLY
HEAVY RAINS COULD CAUSE PONDING OF WATER ON ROADWAYS AND OTHER POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
ON FRIDAY AND SATURDAY...THE MAIN SEVERE WEATHER THREAT WILL BE
NORTHEAST OF THE AREA. HOWEVER...AN ISOLATED SEVERE STORM WILL STILL
BE POSSIBLE...MAINLY ACROSS SOUTH CENTRAL GEORGIA AND THE FLORIDA
BIG BEND. ONCE AGAIN...STRONG GUSTY WINDS AND LOCALLY HEAVY RAINS
WILL BE THE PRIMARY THREATS. FOR THE REMAINDER OF THE PERIOD...A
GRADUAL RETURN TO NORMAL CONDITIONS IS EXPECTED WITH SEAS BREEZE
INDUCED THUNDERSTORMS DEVELOPING EACH DAY.
.SPOTTER CALL TO ACTION STATEMENT...
SINCE SOME STORMS MAY APPROACH SEVERE LIMITS...SPOTTER ACTIVATION
MAY BE REQUIRED LATER TODAY.
.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE SOUTH AND
SOUTHWEST FACING FLORIDA PANHANDLE BEACHES. ONLY EXPERIENCED
SWIMMERS SHOULD CONSIDER ENTERING THE WATER TODAY.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
18-WOOL
Thunderstorm Wind, Leon
- When
- August 7, 9:45 AM EST to 9:52 AM EST
- Where
- Leon County, Tallahassee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.450, -84.283
Numerous downed trees and power lines just east of downtown Tallahassee along and south of the Apalachee Parkway. Nearly 5,000 residents were without power for two hours. Two fallen trees damaged the roof of an apartment complex on Blair Stone Road. Reported by Tallahassee Police.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, August 7, 200328 injured · $80 million · F1 · 1 event
- Damaging Wind in Louisiana, August 7, 2003$150,000 · 50 kt wind · 1 event
- Flash Flood in New York, August 7 to 8, 2003$100,000 · 1 event
- Tornado in Virginia, August 7, 2003$20,000 · F1 · 1 event
- Flash Flood in South Carolina, August 7, 2003$50,000 · 1 event
- Tornado in Florida, August 7, 2003$50,000 · F0 · 1 event
- Wildfire in Idaho, August 7 to 11, 2003$25,000 · 1 event
- Flash Flood in Massachusetts, August 7, 2003$25,000 · 1 event
- Flash Flood in Pennsylvania, August 7, 2003$20,000 · 1 event
- Damaging Wind in Arizona, August 7, 2003$20,000 · 52 kt wind · 1 event
- Flash Flood and Hail in Georgia, August 7, 2003$15,000 · 0.75 in hail · 2 events
- Lightning Strike in Florida, August 7, 20031 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377929.